Florida, 2014Hail and Damaging Wind in Florida, June 24, 2014
June 24, 2014 · NWS MLB · 2 events in 1 county or zone
A thunderstorm developed rapidly along the east coast sea breeze over coastal Volusia County and produced severe wind gusts and hail up to nickel size at Daytona Beach Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed rapidly along the east coast sea breeze over coastal Volusia County and produced severe wind gusts and hail up to nickel size at Daytona Beach Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 24, 3:00 PM EST, 11 minutes earlier.
Area forecast discussion, Jun 24, 3:00 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT TUE JUN 24 2014
.DISCUSSION...
TONIGHT...
CONVECTION STRUGGLING TO DVLP THIS AFTN DESPITE RESPECTABLE
THERMODYNAMIC INSTABILITY. MOST LIKELY REASON IS A LACK OF ANY
NOTEWORTHY MID LVL VORTICITY COUPLED WITH WEAK LAPSE RATES THRU THE
H95-H80 LYR DUE AN H100-H70 ANTICYCLONE PARKED OFF THE SW FL COAST.
EAST COAST SEA BREEZE HAS PUSHED W OF I-95 AND WILL INTERACT WITH
EXISTING CONVECTION THRU ERLY EVNG.
A BAND OF DRY H85-H50 AIR EXTENDING FROM THE NRN BAHAMAS TO THE NE
GOMEX WILL KEEP STORM COVERAGE ISOLD...BUT WILL MAINTAIN HIGH GUST
POTENTIAL FROM ANY STORMS THAT DO DVLP. WRLY STEERING FLOW ALOFT
WILL PUSH ANY STORMS BACK TO THE E. WILL KEEP PRECIP IN THE FCST
THRU 03Z. CLEARING SKIES AND LIGHT WINDS WILL ALLOW TEMPS TO FALL TO
WITHIN A DEG OR TWO OF EXISTING DEWPOINTS...CURRENTLY IN THE L/M70S.
WED-WED NIGHT...
DEEP W/NWRLY FLOW WILL CONTINUE THE ATLC RIDGE AXIS REMAINS OVER THE
S HALF OF FL. A WEAKNESS IN THE RIDGE N OF HISPANIOLA SHOULD ALLOW
ITS WRN PORTION TO PINCH OFF AND DRIFT INTO THE CENTRAL GOMEX AS A
FRONTAL TROF EXTENDING FROM THE GREAT LAKES TO THE LWR MS VALLEY
PUSHES TO THE ERN SEABOARD. LCL PGRAD WILL WEAKEN AS A RESULT...
WHICH IN TURN WILL ALLOW THE EAST COAST SEA BREEZE TO FORM AND MAKE
DECENT INLAND PROGRESS.
BUBBLE RIDGES OVER THE GOMEX PRODUCE A LYR MEAN W/NW FLOW...ONE
OF THE LOWEST CONVECTIVELY ACTIVE REGIMES FOR THE FL PENINSULA. MOS
GUIDANCE INDICATES THIS WITH POPS LARGELY BLO 20PCT. HARD TO ARGUE
WITH CURRENT MID LVL VORT/UPR LVL DIV FIELDS AS FLAT AS THEY ARE.
HOWEVER...THE DRY AIR SHOULD MODIFY AS THE DEEP WRLY FLOW PUSHES
HIGHER MOISTURE IN FROM THE CENTRAL GOMEX...WHILE THE SFC/LOW LVL
PGRAD WILL REMAIN WEAK ENOUGH TO ALLOW THE EAST COAST SEA BREEZE TO
DVLP BY MID AFTN. WILL GO ABV MOS GUIDANCE WITH A 30-40PCT
INTERIOR/COASTAL SPLIT. LITTLE CHANGE IN MAX/MIN TEMPS FROM RECENT
DAYS...AFTN READINGS IN THE L/M90S INLAND...U80S/L90S COAST...
PREDAWN READINGS IN THE L/M70S.
THU-FRI...(PREV DISC)
SERIES OF WEAK TROUGHS PUSHING THROUGH THE EASTERN US AND RIDING
OVER TOP OF THE UPPER RIDGE WILL INITIALLY KEEP IT FROM MAKING MUCH
MORE NORTHWARD PROGRESS INTO LATE WEEK WHILE SETTING UP A
SEMI-PERSISTENT TROUGH JUST TO THE EAST OF FLORIDA INTO FRIDAY.
STRUNG OUT SURFACE BOUNDARY WILL MOVE INTO N FLORIDA BY THURSDAY
WITH ITS PARENT LOW WELL NORTH INTO NEW ENGLAND AND THE CANADIAN
MARITIMES. IT WILL EVENTUALLY WASH OUT ACROSS THE PENINSULA AS NONE
OF THE UPPER LEVEL SHORTWAVES WILL HAVE ENOUGH PUSH TO MOVE IT
THROUGH...AS EXPECTED THIS TIME OF YEAR.
GFS AND ECMWF STILL DIFFER SLIGHTLY IN THE UPPER LEVEL PATTERN WITH
THE ECMWF CONTINUING TO KEEP THE TROUGHINESS FURTHER WEST ACROSS THE
PENINSULA AND THE GFS PLACING IT MORE EAST INTO THE ATLANTIC. THIS
WILL HAVE IMPLICATIONS FOR STEERING FLOW AND EVENTUAL BEST STORM
COVERAGE...WITH THE ECMWF BEING THE WETTER OF THE TWO MODELS.
GIVEN THE GFS' BELOW CLIMO POPS AND THE OVERALL PATTERN...HAVE
LEANED WITH THE ECMWF AND MADE ONLY MINOR CHANGES KEEPING THE
INTERIOR/EAST FAVORED FOR BEST COVERAGE. POPS WILL RANGE FROM
AROUND 40 PERCENT ALONG THE TREASURE COAST TO 50 PERCENT OVER THE
INTERIOR AND VOLUSIA COAST. WARM TEMPERATURES CONTINUE IN THE
LOW-MID 90S.
SAT-TUE...(PREV DISC)
GFS AND ECMWF MODELS SOLUTIONS DIVERGE INTO THE EXTENDED MAINLY IN
THE UPPER LEVELS. THE GENERAL PATTERN WILL BE FOR THE WESTERN
EXTENSION OF THE UPPER RIDGE TO BUILD ACROSS THE GULF/DEEP SOUTH
WITH TROUGHINESS REMAINING OVER THE EASTERN ATLANTIC/FL PENINSULA.
THE GFS KEEPS THE GULF END OF THE RIDGE INTACT WITH ITS WESTERN
ATLANTIC COMPONENT AND THEREFORE THE EASTERN ATLANTIC TROUGH REMAINS
SHALLOWER AND FURTHER NORTH. THE ECMWF BUILDS A RATHER STRONG RIDGE
OVER THE CENTRAL GULF COAST AND DEEP SOUTH WHICH ALLOWS THE TROUGH
TO EXTEND INTO THE FLORIDA PENINSULA...THOUGH NOT AS STRONG AS
PREVIOUS RUNS.
BOTH MODELS HAVE STEERING FLOW BECOMING MORE NORTH-NORTHEAST...
THOUGH THIS MAY BE NEGATED BY THE ECMWF KEEPING A VORT MAX DIRECTLY
OVERHEAD. HAVE TRENDED POPS TOWARDS CLIMO AS ACTIVITY MAY BEGIN TO
FAVOR THE WESTERN SIDE OF THE PENINSULA IF THIS MATERIALIZES.
&&
.AVIATION...
THRU 25/00Z...EAST COAST SEA BREEZE LOCATED W OF I-95 WILL DRIFT
INLAND BUT SHUD REMAIN E OF KMCO-KORL...SFC WNDSHFT ACRS THE BNDRY
FM W/NW TO E/NE BLO 12KTS. ISOLD MVFR SHRAS/IFR TSRAS E OF KOMN-KISM
MVG E AT 10-15KTS...LIFR TSRAS WITH SFC WND G35KTS PSBL ALNG THE SEA
BREEZE BNDRY.
AFT 25/00Z...VFR ALL SITES...SFC WNDS BCMG LGT/VRBL.
&&
.MARINE...
BROAD FRONTAL TROF EXTENDING FROM THE GREAT LAKES TO THE LWR MS
VALLEY WILL PUSH INTO THE W ATLC BY WEEK'S END. THIS WILL KEEP THE
ATLC RIDGE AXIS DISORGANIZED AND OVR THE SRN HALF OF THE FL
PENINSULA. A CLASSIC SEABREEZE-LAND BREEZE CIRCULATION WILL CONTINUE
WITH THE ONSHORE FLOW DLVPG BY MIDDAY AND THE OFFSHORE FLOW DVLPG BY
LATE EVENING. AS THE FRONT DRIFTS INTO N FL/S GA...LCL PGRAD WILL
TIGHTEN ENOUGH FOR A GENTLE TO MODERATE S-SW BREEZE TO DVLP N OF
SEBASTIAN INLET WED NIGHT INTO THU.
SEAS GENERALLY 1-2FT...UP TO 3FT IN THE GULF STREAM. SCATTERED
SHOWERS AND STORMS OVER THE GULF STREAM DURING THE OVERNIGHT
HRS...DAYTIME SHRAS/TSRAS MOVING OFFSHORE EACH AFTN/EVNG.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 90 74 89 / 20 30 30 30
MCO 74 92 75 93 / 20 30 20 40
MLB 74 88 74 89 / 20 40 20 30
VRB 73 88 75 88 / 20 40 20 30
LEE 74 92 75 93 / 20 30 20 40
SFB 74 93 76 93 / 20 30 20 40
ORL 74 93 75 93 / 20 30 20 40
FPR 73 87 74 89 / 20 40 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
FORECAST/AVIATION...BRAGAW
RADAR/IMPACT WX.....PENDERGRAST
Hazardous weather outlook, Jun 24, 10:07 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1107 AM EDT TUE JUN 24 2014
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1107 AM EDT TUE JUN 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
SOUTHWEST STEERING WINDS WILL COMBINE WITH AMPLE MOISTURE AND AFTERNOON
INSTABILITY TO PRODUCE SCATTERED LIGHTNING STORMS THROUGH EARLY
EVENING. STORMS WILL MOVE TOWARD THE EAST AT AROUND 15 MPH. A FEW
STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL
BE WIND GUSTS UP TO 40 OR 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...SMALL HAIL AND TORRENTIAL RAINFALL AMOUNTS OF 1 TO 3
INCHES IN A 60 TO 90 MINUTE PERIOD. LOCALLY SEVERE STORMS CAN
PRODUCE FREQUENT TO EXCESSIVE LIGHTNING ALONG WITH WIND GUSTS
CAPABLE OF PRODUCING MINOR DAMAGE AND OR HAIL UP TO THE SIZE OF
QUARTERS.
PERSONS SHOULD BE PREPARED TO HEAD INDOORS IF SKIES LOOK
THREATENING. DONT WAIT UNTIL THE ONSET OF RAINFALL BEFORE SEEKING
SHELTER. LIGHTNING CAN STRIKE MILES AWAY FROM AN APPROACHING STORM.
.RIP CURRENT IMPACT...
LINGERING LONG PERIOD SWELL COUPLED WITH AN APPROACHING LOW
ASTRONOMICAL TIDE WILL RESULT IN A LOW TO MODERATE THREAT FOR RIP
CURRENTS AT AREA BEACHES TODAY. CHECK WITH THE BEACH PATROL FOR
ADDITIONAL INFORMATION ABOUT OCEAN HAZARDS...AND SWIM ONLY WITHIN
SIGHT OF A LIFEGUARD. NEVER SWIM ALONE.
.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL MOVE FROM WEST TO EAST AT AROUND 15 KNOTS...AND HAVE
THE POTENTIAL TO PRODUCE LOCALLY HIGH WINDS AND CHOPPY WAVES IN
EXPOSED AREAS OF LARGER INLAND LAKES...AS WELL AS THE INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED TO LOCALLY NUMEROUS AFTERNOON AND EARLY EVENING SHOWERS
AND LIGHTNING STORMS AREA EXPECTED INTO THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
CRISTALDI/PENDERGRAST
In the hours before
Special weather statement, Jun 24, 3:05 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
405 PM EDT TUE JUN 24 2014
FLZ053-242045-
OSCEOLA-
405 PM EDT TUE JUN 24 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL AND EASTERN
OSCEOLA COUNTY...
* UNTIL 445 PM EDT.
AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 6 MILES SOUTH
OF HOLOPAW...MOVING SOUTHEAST AT 20 MPH. ADDITIONAL STORMS WILL
LIKELY DEVELOP OVER EASTERN OSCEOLA COUNTY AS THE EAST COAST SEA
BREEZE PUSHES WEST INTO THIS AREA.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2817 8112 2805 8087 2778 8089 2803 8124
TIME...MOT...LOC 2004Z 306DEG 15KT 2805 8109
KELLY
Special weather statement, Jun 24, 3:09 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT TUE JUN 24 2014
FLZ141-242100-
COASTAL VOLUSIA COUNTY-
409 PM EDT TUE JUN 24 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL VOLUSIA COUNTY...
* UNTIL 500 PM EDT.
AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER DAYTONA
BEACH AIRPORT...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE DAYTONA BEACH SHORES...DAYTONA INTERNATIONAL
SPEEDWAY AND NEW SMYRNA BEACH AIRPORT.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2922 8099 2916 8097 2910 8092 2908 8093
2907 8090 2902 8088 2899 8117 2902 8119
2921 8120 2927 8102
TIME...MOT...LOC 2009Z 324DEG 10KT 2918 8105
KELLYThunderstorm Wind, Volusia
- When
- June 24, 3:11 PM EST
- Where
- Volusia County, (Dab)daytona Beach Airport
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.180, -81.050
The Daytona Beach Airport ASOS recorded a 66 mph wind gust from the north.
Hail, Volusia
- When
- June 24, 3:15 PM EST
- Where
- Volusia County, 1.39 mi WNW of (Dab)daytona Beach Airport
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.190, -81.070
A weather spotter observed penny to nickel size hail falling at Daytona International Speedway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, June 24, 20142 deaths · $200,000 · 60 kt wind · 14 events
- Tornadoes and Flash Flooding in Indiana, June 24, 2014$1.5 million · EF1 · 8 events
- Flash Flooding and Damaging Winds in Texas, June 24, 2014$1.2 million · 56 kt wind · 11 events
- Flash Flooding in Ohio, June 24 to 25, 2014$995,000 · 2 events
- Flash Flooding and Flooding in Pennsylvania, June 24 to 25, 2014$346,000 · 74 kt wind · 16 events
- Damaging Winds and Lightning Strike in Louisiana, June 24, 20142 injured · $62,000 · 61 kt wind · 4 events
- Flash Flooding in Minnesota, June 24, 2014$140,000 · 2 events
- Flooding and Damaging Wind in Ohio, June 24, 2014$103,000 · 50 kt wind · 5 events
- Flooding and Damaging Winds in Ohio, June 24, 2014$51,000 · 50 kt wind · 11 events
- Flash Flood and Hail in Colorado, June 24, 2014$15,000 · 2.5 in hail · 35 events
- Lightning Strikes in West Virginia, June 24, 2014$25,000 · 2 events
- Heavy Rain in Wisconsin, June 24, 2014$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516404, 523759.